Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Tallahassee, FL

January 15, 2016Jefferson County, Taylor County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 15, 2016, 6:40 AM EST for Jefferson County, Taylor County, Wakulla County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 15, 2016, 6:40 AM EST (11:40 UTC)
Expired
Jan 15, 2016, 7:30 AM EST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 7:30 AM ESTTSTM WND DMG4 Sse Hampton Springs, FLTREE DOWN AT COURTNEY GRADE RD AND PUCKETT RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2471 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS52 KTAE 151140
SVRTAE
FLC065-123-129-151230-
/O.NEW.KTAE.SV.W.0004.160115T1140Z-160115T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
640 AM EST FRI JAN 15 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHWESTERN JEFFERSON COUNTY IN THE BIG BEND OF FLORIDA...
  NORTHEASTERN WAKULLA COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 730 AM EST

* AT 639 AM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES EAST OF ST. MARKS TO 28 MILES SOUTHWEST OF
  PERRY TO 37 MILES SOUTHEAST OF CARRABELLE...MOVING EAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...HELLS HALF ACRE...ECONFINA...HAMPTON SPRINGS...ADAMS
  BEACH...HOWELL PLACE...SCANLON...BIRD ISLAND...BLUE SPRINGS...JACK
  LEE ISLAND...GOOSE PASTURE...FISH CREEK...DEKLE BEACH...PLUM
  ORCHARD...JUG ISLAND AND FANLEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2976 8356 2976 8358 2977 8357 2978 8359
      2982 8358 2984 8362 2992 8368 2998 8378
      2998 8383 2997 8383 3000 8385 3007 8398
      3011 8400 3008 8415 3027 8418 3027 8401
      3008 8361 2995 8350 2974 8348 2974 8355
TIME...MOT...LOC 1139Z 247DEG 56KT 3016 8405 2990 8399 2963 8410 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
860 
WWUS52 KTAE 151159
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 AM EST FRI JAN 15 2016

FLC065-129-151209-
/O.CAN.KTAE.SV.W.0004.000000T0000Z-160115T1230Z/
JEFFERSON FL-WAKULLA FL-
659 AM EST FRI JAN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN WAKULLA COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2976 8356 2976 8358 2977 8357 2978 8359
      2982 8358 2984 8362 2992 8368 2998 8378
      2998 8383 2997 8383 3000 8385 3001 8385
      3020 8387 3008 8361 2995 8350 2974 8348
      2974 8355
TIME...MOT...LOC 1159Z 247DEG 56KT 3028 8373 3002 8367 2975 8378 

$$

FLC123-151230-
/O.CON.KTAE.SV.W.0004.000000T0000Z-160115T1230Z/
TAYLOR FL-
659 AM EST FRI JAN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM EST
FOR CENTRAL TAYLOR COUNTY...

AT 659 AM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES SOUTHEAST OF MONTICELLO TO 8 MILES SOUTHWEST
OF PERRY TO 23 MILES WEST OF STEINHATCHEE...MOVING NORTHEAST AT 65
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAMPTON SPRINGS...FISH CREEK...ADAMS BEACH...HOWELL PLACE...DEKLE
BEACH...BIRD ISLAND...BLUE SPRINGS...JACK LEE ISLAND AND JUG ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2976 8356 2976 8358 2977 8357 2978 8359
      2982 8358 2984 8362 2992 8368 2998 8378
      2998 8383 2997 8383 3000 8385 3001 8385
      3020 8387 3008 8361 2995 8350 2974 8348
      2974 8355
TIME...MOT...LOC 1159Z 247DEG 56KT 3028 8373 3002 8367 2975 8378 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 4:59 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 15, 4:59 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 AM EST FRI JAN 15 2016

.Near Term [Through Today]...

The synoptic picture this morning features a strong +PV anomaly
over southern LA and the northern Gulf. Below this anomaly sits
a strengthening surface low around 1006 mb. A bit further south of
the aforementioned system is a southern stream wave which is
focusing convection along a surface trough just ahead of, and
trailing the surface low. The stronger slug of +PV over the
southern Mississippi Valley will continue to move northeast,
forcing the surface low east/northeasterly rather quickly. As the
surface low interacts with the southern stream anomaly, and as the
entire system encroaches the strengthening baroclinic zone over
the southeast, an overall strengthening trend is expected. This
will increase the low-level winds and shear and continue to be
more favorable for supporting organized convection. The question
remains how far inland the surface warm front will penetrate and
if storms will become rooted in the boundary layer. If enough rain
spreads inland ahead of the arrival of the surface low, it will
likely reinforce the cool, stable boundary layer and prevent the
warm front from advancing inland. In general, the best chance for
a surface based strong or severe storms will be along the
Forgotten Coast and inland across the Apalachicola forest. The
primary threat appears to be damaging winds embedded within linear
segments, though a tornado cannot be ruled out at this time. The
entire low pressure system will be moving very quickly and will
likely be out of the region by the time destabilization occurs in
the afternoon. So at this time, it appears as though the threat
for severe weather will also be on a very limited time scale.

As far as rainfall is concerned, there has been a great deal of
agreement of average totals between 1 to 2 inches over pretty
much the entire Tri-State region. Isolated higher amounts will be
most likely in convective cells, south of interstate 10, and
generally below 4 inches.

The strong low-level flow is still expected to bring the potential
for some minor coastal flooding, especially in the mouth of
Apalachee Bay, less likely throughout the Big Bend. Even the worst
case scenario at this time just barely takes coastal gauges into
minor flood stage, so impacts are expected to be quite low.
Another symptom of the brief period of strong winds will be
increasing surf and frequent, dangerous rip currents.

Expect rain to be clear of the region by mid afternoon, with highs
in the low to mid 60s across Alabama and Georgia under residual
cloud cover, and in the mid 60s to around 70 degrees elsewhere.

.Short Term [Tonight Through Sunday]...

A lull of surface ridging Tonight and early Saturday will be
short lived as a shortwave currently near the west coast of the
CONUS will rapidly dig into south Texas by 18Z Saturday, and then
eject through the Gulf over the subsequent 24 hours.

We are therefore not expecting the usual cooldown in the wake of
the departing low tonight. Drier weather is forecast, but lows
tonight will be from the mid 40s to mid 50s, and highs on Saturday
should range from the mid 60s to around 70 degrees.

Models generally agree on placing the surface cyclogenesis
associated with the ejecting wave well out over the Gulf of Mexico
on Saturday Night, and then take the surface low over the Florida
Peninsula to the south of our area. The low will be in close
enough proximity to yield some cold rain - minimum temps on
Saturday Night should be in the 40s - but the heaviest QPF and
any convection would remain south of our forecast area. The trend
on the 00Z set of models was for a slight northward adjustment in
the low track; this will have to be monitored for a continuation
in the trend. For now, we have increased PoPs into the likely
range over the southern half of the area late on Saturday Night.

.Long Term [Sunday Night Through Friday]...

At the beginning of the extended, the longwave trough over the
eastern CONUS will amplify, leading to a more substantial shot of
cold air for Monday and Tuesday. A freeze currently looks likely
on Monday Night as we will be on the southern periphery of a
surface high. After that, some differences emerge among the global
models. In general, they indicate the eastward progression of some
sort of trough across the CONUS, but the evolution of that trough
is very different. Therefore, confidence becomes much lower in the
forecast beyond Day 4-5.

&&

.Aviation...

[Through 06Z Saturday] Ceilings will lower to at least MVFR ahead
of an approaching low pressure system, and likely to IFR across
our Florida terminals. Heavy rain an low visibilities will be
possibly through mid afternoon, clearing from southeast to
northwest. Low ceilings will erode gradually behind the departing
area of rain, likely reaching VFR at all terminals by 00z. Gusty
winds will also be a concern today, between 20-25 knots at our
southernmost terminals, and a little weaker to the north.

&&

.Marine...

Strong winds and gale force gusts have been observed at our
offshore buoys in advance of a line of storms, so the Gale Warning
still looks to be on track. So far, the highest observed gust has
been 39 knots, generally in line with the consensus of guidance.
Winds will begin to subside this morning. After a brief lull,
another round of advisory-strength winds should arrive Saturday
Night and into Sunday.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days, with rain expected today and again Saturday night
into Sunday.

&&

.Hydrology...

All river forecast points currently remain below flood stage,
though lower portions of the Apalachicola and Choctawhatchee
Rivers are seeing elevated flows.

The low pressure system moving through this morning, and the one
expected on Saturday Night, should be rapidly progressing
eastward, which may preclude widespread flood issues from
developing. Depending on the distribution of rainfall, one or two
rivers may see the development of minor flooding. If the track of
the low on Saturday Night ends up closer to our area, then rain
amounts could increase and some river flooding would become more
likely. However, that is not currently expected.

The Coastal Flood Advisory was shortened, and will now expire at
15Z. The ESTOFS surge model suggests that any storm surge should
be brief and peak around or just after sunrise. Therefore, we
don't expect any coastal flooding risk to extend beyond the next
tide cycle. The latest surge projections have come down slightly,
but we still can't rule out some minor coastal flooding in a few
spots along the Big Bend coastline.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  50  70  48  60 /  90   0   0  60  20
Panama City   66  53  65  49  57 /  30   0  10  60  10
Dothan        65  46  63  42  54 /  70   0   0  30  10
Albany        62  46  65  43  56 /  90   0   0  40  20
Valdosta      69  49  68  47  58 /  90   0   0  60  30
Cross City    71  53  71  52  61 /  90  10  10  70  30
Apalachicola  68  53  66  50  59 /  70  10  10  70  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 10 AM EST this morning FOR Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla.

     High Rip Current Risk through late tonight FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 7 PM EST /6 PM CST/ this evening FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...NONE.
AL...NONE.

GM...Gale Warning until 1 PM EST this afternoon for all zones.

     Small Craft Advisory from 1 PM this afternoon to 1 AM EST
     Saturday for all zones.

&&

NEAR TERM...HARRIGAN
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...HARRIGAN
MARINE...LAMERS
FIRE WEATHER...HARRIGAN
HYDROLOGY...LAMERS

In the hours before

Local storm report, Jan 15, 5:39 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     TSTM WND GST     APALACHICOLA AIRPORT    29.72N 85.03W
01/15/2016  M55 MPH          FRANKLIN           FL   ASOS

            48 KNOT PEAK WIND MEASURED AT THE KAAF ASOS.

&&

08-LAMERS
Local storm report, Jan 15, 6:03 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND DMG     1 SSE BUCKHORN          29.87N 84.97W
01/15/2016                   FRANKLIN           FL   911 CALL CENTER

            TREE DOWN AT HIGHWAY 65 AND BLOODY BLUFF RD.

&&

EWESTON
Local storm report, Jan 15, 6:07 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     1 WNW THIRTEEN MILE     29.71N 85.20W
01/15/2016                   FRANKLIN           FL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 58 ON BORDER OF FRANKLIN AND
            GULF COUNTIES.

&&

EWESTON
Local storm report, Jan 15, 6:17 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     MARINE TSTM WIND 2 ENE ST GEORGE ISLAND  29.67N 84.83W
01/15/2016  M46.00 MPH       FRANKLIN           FL   MESONET

            MEASURED ON A PRIVATE WEATHER STATION ON ST. GEORGE
            ISLAND.

&&

08-LAMERS
Local storm report, Jan 15, 6:21 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
621 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     MARINE TSTM WIND 1 WNW TURKEY POINT      29.92N 84.51W
01/15/2016  M44 MPH          FRANKLIN           FL   MESONET

            MEASURED WIND GUST AT THE FSU COASTAL AND MARINE LAB.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:31 AM ESTSpecial Marine WarningTAE59 min
Jan 15, 5:04 AM ESTSevere Thunderstorm WarningTAEFranklin, Gulf41 min
Jan 15, 5:10 AM ESTSpecial Marine WarningTAE65 min
Jan 15, 5:16 AM ESTSpecial Marine WarningTAE59 min
Jan 15, 5:34 AM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty26 min
Jan 15, 5:53 AM ESTSpecial Marine WarningTAE67 min
Jan 15, 5:57 AM ESTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla48 min
Jan 15, 6:35 AM ESTSpecial Marine WarningTAE25 min
Jan 15, 7:43 AM ESTSpecial Weather StatementTAEDixie, Lafayette47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.